Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 430, NWS Norman, OK

June 13, 1996Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 13, 1996, 4:51 PM CDT for Wilbarger County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 13, 1996, 4:51 PM CDT (21:51 UTC)
Expired
Jun 13, 1996, 5:30 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wilbarger County, TX

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1996-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1996-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 132153
SVROKC
TXC487-132230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
451 PM CDT THU JUN 13 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM CDT FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN NORTHERN TEXAS
     WILBARGER

INCLUDING THE FOLLOWING LOCATIONS
     GRAYBACK AND MAGNOLIA

AT 451 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORMS TO THE
IMMEDIATE WEST AND NORTHWEST OF MAGNOLIA.

THE STORMS MOVING SLOWLY SOUTHEAST AT 5 TO 10 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS 60 MPH OR HIGHER...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.  MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

CS
LAT...LON 3395  9896 3388  9921 3405  9934 3418  9897

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:03 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 13, 4:03 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
400 PM CDT THU JUN 13 1996

STRONG TSTMS DEVELOPING RAPIDLY ACROSS FORECAST AREA SO WILL KEEP IT
SHORT.  IT APPEARS THE TSTMS ARE DEVELOPING ALONG BOUNDARY GENERATED
BY EARLIER CONVECTION ACROSS WESTERN NORTH TEXAS AND SOUTHWEST
OKLAHOMA.  EXPECT THESE TO DIMINISH AFTER SUNSET WITH LOSS OF
HEATING...HOWEVER FOCUS WILL THEN SHIFT TO THE WESTERN HIGH PLAINS
WHERE DEVELOPING TSTMS MAY DROP SOUTHEAST IN THE
"PSEUDO-NORTHWESTERLY FLOW" ACROSS WESTERN OKLAHOMA AND NORTH TEXAS
LATER TONIGHT.  DAYTIME HTG OF ANY LEFTOVER BOUNDARIES FROM TONIGHT'S
ACTIVITY WILL WARRANT SMALL POPS ACROSS THE ENTIRE AREA TOMORROW.

IN THE EXTENDED...UPR RIDGE WL BUILD E ACRS CTRL AND SRN PLAINS SO IT
LOOKS RELATIVELY HOT AND DRY.  SHORTWAVE FORECAST TO MOVE FROM THE SW
ACRS WESTERN PERIPHERY OF UPR RIDGE.  MODELS DIFFER IN STRENGH OF
FEATURE WITH ETA THE STRONGEST.  WILL HOLD ON TO SMALL POPS MOST
AREAS ON SATURDAY.  TEMPS A BLEND OF FAN/FWC.

MCCLURE

...PRELIM NUMBERS...
OKC   68  92  70  93 /  40  20  20  20
HBR   68  92  70  91 /  30  20  20  20
SPS   70  94  71  93 /  40  20  20  20
GAG   66  92  68  90 /  30  30  20  30
PNC   68  93  68  92 /  30  20  20  20
DUA   90  68  90  69 /  30  20  20  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 13, 12:28 PM CDT, 4 hours 23 minutes before
OKZ004>053-TXZ083>090-131900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CDT THU JUN 13 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL...
WESTERN...  AND SOUTHERN OKLAHOMA... AND THE WESTERN PART OF
NORTH TEXAS LATE THIS AFTERNOON THROUGH TONIGHT.

THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL... STRONG WINDS...
AND LOCALLY HEAVY RAIN.

THE AIRMASS ACROSS THE AREA WILL BE MODERATELY UNSTABLE THIS AFTERNOON.
AS TEMPERATURES CONTINUE TO WARM THROUGH THE AFTERNOON HOURS... WIDELY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. A WEAK SURFACE LOW
PRESURE TROUGH EXTENDING FROM NORTH CENTRAL OKLAHOMA INTO WESTERN NORTH
TEXAS COULD PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT BY LATE
AFTERNOON.

THUNDERSTORMS ARE ALSO EXPECTED TO FORM AGAIN THIS AFTERNOON ON
THE HIGH PLAINS OF EASTERN COLORADO AND THE TEXAS AND OKLAHOMA
PANHANDLES.  THESE THUNDERSTORMS WILL MOVE SOUTHEAST AND MAY APPROACH
WESTERN PORTIONS OF OKLAHOMA LATE TONIGHT.

WEAK WINDS THROUGH A DEEP LAYER OF THE LOWER ATMOSPHERE INDICATE THAT
THE MAIN THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL... STRONG WINDS...
AND LOCALLY HEAVY RAIN.

EMERGENCY MANAGERS AND STORM SPOTTERS IN THE SLIGHT RISK AREA SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND THIS EVENING.

REGULAR ISSUANCES OF THE THUNDERSTORM OUTLOOK FOR THE SPRING 1996 SEVERE
WEATHER SEASON WILL END ON FRIDAY, JUNE 14TH AT 1230 LPM.  UNSCHEDULED
ISSUANCES WILL BE PROVIDED WHENEVER A SIGNIFICANT THREAT OF SEVERE
WEATHER IS EXPECTED FOR CENTRAL OR WESTERN OKLAHOMA OR WESTERN NORTH
TEXAS.

CS
Local storm report, Jun 13, 1:34 PM CDT, 3 hours 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
135 PM CDT THU JUN 13 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...&
DATE       ....COUNTY LOCATION....

0710 PM    8 W HUGO                  OK   POWER LINES AND TREES DOWN
06/12/96   CHOCTAW

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.